Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 20, 2017, 6:22 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 6:22 PM MDT (00:22 UTC)
- Expired
- Aug 20, 2017, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Iron County, UT
The radar
The Cedar City radar (KICX), 24 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 3717 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WGUS55 KSLC 210022
FFWSLC
UTC021-210315-
/O.NEW.KSLC.FF.W.0043.170821T0022Z-170821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
622 PM MDT SUN AUG 20 2017
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
East central Iron County in southern Utah...
* Until 915 PM MDT
* At 619 PM MDT, Doppler radar indicated that heavy rainfall has been
falling over the Parowan Creek portion of the Brian Head burn scar.
Radar estimates indicate that over 1 inch of rain has fallen on
the burn scar over the past hour.
* It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Parowan Creek drainage
including Benson, Center, Bowery, and Soda Springs side drainages.
State Route 143 is expected to receive debris, as well as locations
along Parowan Creek downstream to the town of Parowan. People in
this area should take action to ensure their safety! The debris
flow can consist of rock, mud, vegetation and other loose
materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3787 11282 3780 11277 3774 11275 3773 11286
3784 11288
$$
LC2 follow-up statements
608
WGUS75 KSLC 210139
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
739 PM MDT SUN AUG 20 2017
UTC021-210315-
/O.CON.KSLC.FF.W.0043.000000T0000Z-170821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
739 PM MDT SUN AUG 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
EAST CENTRAL IRON COUNTY...
At 734 PM MDT, Doppler radar indicated that heavy rain fell over the
Parowan Creek portion of the Brian Head burn scar. Radar estimates
indicate that 1 to 2 inches of rain has fallen on the burn scar
as well as other portions of the Parowan Creek drainage.
A debris flow has already impacted State Route 143 and is expected
to continue to affect locations along Parowan Creek downstream to
the town of Parowan. People in this area should take action to
ensure their safety!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3787 11282 3780 11277 3774 11275 3773 11286
3784 11288
$$
LC997
WGUS75 KSLC 210314
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
914 PM MDT SUN AUG 20 2017
UTC021-210316-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-170821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
914 PM MDT SUN AUG 20 2017
...THE FLASH FLOOD WARNING FOR EAST CENTRAL IRON COUNTY WILL EXPIRE
AT 915 PM MDT...
Rainfall rates have decreased significantly over the Brian Head burn
scar this evening, although periods of light rain persists. Earlier
heavy rain produced a debris flow along the Parowan Creek drainage
which led to the closure of State Route 143. This debris flow will
continue down Parowan Creek through late this evening, but as runoff
from the rain gradually recedes, the threat of additional debris
flows will diminish. Please continue to heed any remaining road
closures tonight.
LAT...LON 3787 11282 3780 11277 3774 11275 3773 11286
3784 11288
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:39 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 20, 3:39 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 339 PM MDT Sun Aug 20 2017 .SYNOPSIS...Southerly flow aloft early this week will bring an increase in mid-level moisture, leading to an increase in shower and thunderstorm chances. Eclipse viewing on Monday will likely be hampered by clouds in southern Utah. && .SHORT TERM (Through 12Z Wednesday)...Midlevel moisture continues to increase slowly across the CWA this afternoon due to an upper level trough off the coast of southern Cal. With southerly winds on the east side of this trough moisture over Arizona is being tapped and transported northward. Most of the convection today has been concentrated over the southern mountains but it is moving northward into the central mountains this afternoon. So far, eastern adjacent valleys have not reported any precip and this should remain the same through this evening as low levels rather dry with dew point values in the lower 30s. Low level water vapor showing an increase of moisture over west central Utah this afternoon so have added slight chance of showers and thunderstorms for this evening. The HRRR model is now showing some convection in this area for this evening as well. The dew points begin to climb over southern Utah Monday and then more so on Tuesday. Should see a higher threat of showers reaching the ground over southern Utah Tuesday as well as making their presence known across northern Utah. Temperatures will be a few degrees above normal through midweek. .LONG TERM (After 12Z Wednesday)...After a disturbance moves south- to-north through Utah and southwest Wyoming on Tuesday and Tuesday night, the big question is how much moisture remains in place to allow for convective development Wednesday and Thursday. The ECMWF continues to be more aggressive with drying on Wednesday, while the GFS and Canadian continue to linger moisture over the area through Thursday. For now, have kept slight chance POPs in place, leaning a little more toward the GFS/Canadian solution. Either way, models begin to re-converge a bit starting Thursday/Friday. An upper level trough is expected to push through the Pacific Northwest on Thursday, then through Montana on Friday. On the southern edge, this trough will likely push a drier airmass into the Great Basin for the end of the week. A ridge is then forecast to amplify over much of the western CONUS next weekend, which should lead to a warming trend across the area. Have kept these drying and warming trends in place for the extended, and there is a chance that temperatures will have to be warmed even more for next weekend in future forecasts. && .AVIATION...VFR conditions will continue through the TAF period at the KSLC terminal. Northwest winds this afternoon are expected to switch to the southeast between 0200-0400 UTC. However, there is a 20 percent chance that the switch to southeast winds will hold off until after 0400 UTC. && .FIRE WEATHER...An upper level low located off the southern Cal coast will remain in place through mid-week before shifting inland late in the week. Early on it will be importing moisture up from Arizona to bring a threat of showers and thunderstorms. However, by midweek, it will tap drier air and a downward trend in showers and thunderstorms will occur. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Struthwolf LONG TERM...Schoening AVIATION...Graham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.